Share this article

print logo

A DRUG'S EFFECT ON A MARRIAGE

Q: I am in my late 30s and I had a hysterectomy six years ago; for a few years, I was treated for a rapid heart rate. Recently, I have been diagnosed with fibromyalgia and myofascial pain syndrome.

The added problem I'm dealing with is taking its toll on our marriage. We've tried to deal with the effect that my drugs, such as Elavil, are having on my libido, and we only have intercourse when I won't have to stand much the next day. Any time I do become aroused during lovemaking, I cannot sleep for the rest of the night, possibly due to increased heart rate and restless leg syndrome.

Please don't just recommend sexual counseling, I don't think either of us could bear that. -- C.M.

A: I'm sorry to hear of your many health problems, especially the fibromyalgia, a frustrating and worrisome disorder. I'm also very concerned that you don't think you could bear counseling.

Fibromyalgia is relatively common, affecting 3 percent to 10 percent of the population. The cause is unknown; although there is no cure, there are many things you can do to help alleviate the symptoms.

It can be long lasting and can come and go over the years. However, your symptoms probably won't get much worse over time. Although it's not directly life-threatening, some people may get depressed because of the chronic pain and fatigue and contemplate suicide.

The Elavil (generic name amitriptyline) you're taking is one of a group of anti-depressants with sedative effects that have been shown to be modestly effective for the pain and certainly the depression related to fibromyalgia. You may want to talk with your doctor about other long-term fatigue and pain management options.

Certainly being in chronic pain and being consistently fatigued will have a major impact on anyone's sexual interests. From what you've said, it appears that your sexual problems are more related to your fibromyalgia and perhaps the Elavil, but that doesn't mean a sexual counselor wouldn't be of help in working with both of you around these issues.

As I said before, I'm concerned that your strong feeling against a sexual counselor, and by extension other mental health professionals, may really mean you're also not comfortable with talking this problem out with your husband on your own.

You may want to try something. Since you obviously don't want to be awake all night following your sexual arousal, perhaps you can postpone lovemaking with your husband until the morning?

I hope this is something both of you are able to fit into your family routine and something your husband would embrace for your sake. And if he is unwilling to do so, I think counseling of some kind would be important anyway.

Update on blood pressure: Treating your high blood pressure can save your life and prevent devastating disabilities from stroke. But treating high blood pressure with medications also brings some risks.

All prescription drugs have some risks. But, in almost all cases, the benefits outweigh those risks. However, medical research just reported in the New England Journal of Medicine raises strong precautionary flags about one class of drugs used to treat high blood pressure.

People taking calcium channel blockers, a popular type of blood pressure medication, had five times the rate of heart attacks as compared to ACE inhibitor type drugs. Please talk with your doctor about what type of medication you are taking and discuss these new findings, if appropriate.

Dr. Allen Douma welcomes questions from readers. Although he cannot respond to each one individually, he will answer those of general interest in his column. Write to Dr. Douma in care of Tribune Media Services, 435 N. Michigan Ave., Suite 1400, Chicago, IL 60611.

This column is for informational and educational purposes only. It is not intended to provide medical advice or take the place of consultation with a doctor or other health-care provider.

There are no comments - be the first to comment